National News

GA health officials address surge of 'Percocet' related overdoses in press conference

Posted June 6

— Georgia health officials held a press conference Tuesday regarding the recent overdose deaths and mass hospitalizations throughout Bibb and Houston counties where several people were found unconscious and not breathing.

GBI is investigating, and they believe the hospitalizations were due to a street drug called "Percocet."

CBS affiliate WMAZ out of Macon reports that Amirrah Gillens, 36, and Gregory Mitchell, 52, were the two people who died from the overdoses.

The Georgia Department of Health released a statement on the recent case of multiple drug overdoses:

The Georgia Department of Public Health (DPH) has become aware of a dangerous, potentially lethal substance contained in street drugs surfacing in central and South Georgia. Dozens of patients have been hospitalized and there are reports of deaths that may be associated with the drugs, but confirmation is pending.

The overdoses have been reported over a 48-hour period in Centerville, Perry, Macon Warner Robins and Albany, but the drugs may also be sold on the street in other areas of the state. Patients reportedly purchased yellow pills alleged to be Percocet, an opioid pain medication. The substance has not yet been identified but it is extremely potent and has required massive doses of naloxone (Narcan) to counteract its effects. Testing is being done to identify the pills and the ingredients.

First responders say patients are unconscious or unresponsive and have difficulty breathing or have stopped breathing. Many patients need to be placed on ventilators. Call 9-1-1 immediately if you have taken the pills or if you think someone has used the drug. Opioid overdose is a very dangerous condition that can result in permanent physical and mental damage or even death if medical treatment is not administered right away."

Comments

Please with your WRAL.com account to comment on this story. You also will need a Facebook account to comment.

Oldest First
View all